Economics at your fingertips  

A new approach of stochastic dominance for ranking transformations on the discrete random variable

Jianwei Gao and Feng Zhao

Economics - The Open-Access, Open-Assessment E-Journal, 2017, vol. 11, No 2017-14, 23 pages

Abstract: This paper presents some new stochastic dominance (SD) criteria for ranking transformations on a random variable, which is the first time that this is done for transformations under the discrete framework. By using the expected utility theory, the authors first propose a sufficient condition for general transformations by first degree SD (FSD), and further develop it into the necessary and sufficient condition for monotonic transformations. For the second degree SD (SSD) case, they divide the monotonic transformations into increasing and decreasing categories, and further derive their necessary and sufficient conditions, respectively. For two different discrete random variables with the same possible states, the authors obtain the sufficient and necessary conditions for FSD and SSD, respectively. The new SD criteria have the following features: each FSD condition is represented by the transformation functions and each SSD condition is characterized by the transformation functions and the probability distributions of the random variable. This is different from the classical SD approach where FSD and SSD conditions are described by cumulative distribution functions. Finally, a numerical example is provided to show the effectiveness of the new SD criteria.

Keywords: stochastic dominance; transformation; utility theory; insurance (search for similar items in EconPapers)
JEL-codes: C51 D81 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link) (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Economics - The Open-Access, Open-Assessment E-Journal is currently edited by Dennis J. Snower

More articles in Economics - The Open-Access, Open-Assessment E-Journal from Kiel Institute for the World Economy (IfW) Contact information at EDIRC.
Bibliographic data for series maintained by ZBW - Leibniz Information Centre for Economics ().

Page updated 2018-11-24
Handle: RePEc:zbw:ifweej:201714